Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 66, NWS Indianapolis, IN

May 30, 20044 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2004, 8:25 PM EST for 4 counties in Indiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 8:25 PM EST (01:25 UTC)
Expired
May 30, 2004, 9:15 PM EST
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hamilton County, IN, Hendricks County, IN, Marion County, IN, Morgan County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 6:55 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WUUS53 KIND 310125
SVRIND
INC057-063-097-109-310215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
825 PM EST SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN CENTRAL INDIANA
  HENDRICKS COUNTY IN CENTRAL INDIANA
  MARION COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF INDIANAPOLIS
  MORGAN COUNTY IN CENTRAL INDIANA

* UNTIL 915 PM EST

* AT 819 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM WESTFIELD TO 21 MILES WEST OF LAKE HART...OR
  ALONG A LINE EXTENDING FROM 21 MILES NORTH OF INDIANAPOLIS TO 28
  MILES NORTHWEST OF BLOOMINGTON...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NOBLESVILLE AROUND 830 PM EST
  WYNNEDALE AROUND 835 PM EST
  MOORESVILLE AROUND 840 PM EST
  LAWRENCE AROUND 845 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3983 8596 3964 8614 3963 8625 3949 8626
          3949 8667 4005 8599

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:05 PM EST, 6 hours 20 minutes earlier.

Area forecast discussion, May 30, 2:05 PM EST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
205 PM EST SUN MAY 30 2004

.DISCUSSION...DUE TO ONGOING SVR WX...DISCUSSION WL BE BRIEF.

STG COLD CORE UPPR LO OVR THE NRN PLAINS WL SETTLE SEWD INTO THE
GREAT LKS AND GRADU WEAKEN WITH TIME. SFC CDFNT XCTD TO PASS THRU
THE AREA TONIGHT.

IN THE NR TERM...CURRENT ACTVTY...INCLUDING SOME SUPERCELLS...DVLPG
ALONG DIFFUSE WM FNT WHICH APPEARS TO BE OVR THE FAR SWRN CWA ATTM.
ALSO...SQUALL LN DVLPG W OF THE MS RVR ASSOCIATED WITH CDFNT.
CURRENT ACTVTY MAY TEND TO DRFT NEWD WITH WM FNT DURG THE REST OF
AFT...BUT NOT SURE HOW FAR WM FNT WL GET AS IT HAS BEEN RELUCTANT TO
MOV MUCH. MODELS SUGGEST SQUALL LN WL PASS THRU THE CWA SOMETIME IN
THE 02Z-08Z TIME FRAME. SVR WX THREAT WL CONT UNTIL SQUALL LN
PASSAGE. WT331 IN EFFECT TIL 00Z. WL ALSO CONT FLOOD WATCH AS WELL.

IN THE LTR PDS...WL PUT CHC POPS OVR MAINLY THE NRN/CENTRAL ZONES
DURG THE AFT/EVEN HRS ON MON AND TUES...AS COLD CORE UPPR LO IN THE
VCNTY SUGGESTS PSBL INSTABILITY SHWRS.

QUICK LOOK AT LO LVL THICKNESS PROGS SUGGEST RAISING THE MINS
TONIGHT A BIT...OTHERWISE THE NUMBERS LOOK REASONABLE AT THIS PT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ALONG AND SOUTH OF A
SULLIVAN TO GREENSBURG LN TONIGHT.

&&

JAS
Hazardous weather outlook, May 30, 5:41 AM EST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 AM EST SUN MAY 30 2004

INZ021-028>031-035>049-051>057-060>065-067>072-311100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
541 AM EST SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

AN UNSEASONABLY STRONG UPPER LEVEL STORM SYSTEM APPROACHES INDIANA
TODAY.

A WARM FRONT WILL MOVE NORTH ACROSS THE AREA THIS AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY AHEAD AND ALONG THIS FRONT.
SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS
AND TORNADOES THE MAIN THREATS. AS THE WARM FRONT MOVES NORTH...MUCH
OF CENTRAL INDIANA WILL BE IN THE WARM SECTOR OF THIS POWERFUL STORM
SYSTEM. ONCE AGAIN THE THREAT FOR LARGE HAIL...DAMAGING WINDS AND
TORNADOES EXISTS WITH THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS.

LATER TONIGHT...AS THE COLD FRONT BEGINS TO PUSH EAST...A SQUALL LINE
IS EXPECTED TO MOVE ACROSS THE STATE. THE MAIN THREAT WITH THIS LINE
OF STORMS WILL BE DAMAGING WINDS ALTHOUGH AN ISOLATED TORNADO AND
LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

BIELINSKI

In the hours before

Local storm report, May 30, 7:53 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
753 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TORNADO          MULBERRY                40.35N 86.67W
05/30/2004                   CLINTON            IN   EMERGENCY MNGR

            COUNTY EMA REPORTS TORNADO ON THE GROUND IN MULBERRY
            MOVING NORTHEAST TOWARDS ROSSVILLE.

&&

NIELD
Local storm report, May 30, 7:57 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
757 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          1 NE DAYTON             40.39N 86.76W
05/30/2004                   TIPPECANOE         IN   EMERGENCY MNGR

            HOMES DESTORYED IN DAYTON AND BUCKCREEK AREAS. TORNADO
            MOVING NORTHEAST FROM DAYTON.

&&

JH
Local storm report, May 30, 7:58 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
758 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TORNADO          LAFAYETTE               40.41N 86.87W
05/30/2004                   TIPPECANOE         IN   LAW ENFORCEMENT

            SHERIFF REPORTED DAMAGE EVERYWHERE IN COUNTY. SEVERAL
            TOUCHDOWNS. NUMEROUS POWER LINES AND TREES DOWN.

&&

RK
Local storm report, May 30, 8:02 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
802 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TORNADO          8 NNW GREENFIELD        39.90N 85.83W
05/30/2004                   HANCOCK            IN   AMATEUR RADIO

            TORNADO ON THE GROUND NORTH OF MOUNT COMFORT AIRPORT.

&&

NIELD
Local storm report, May 30, 8:15 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
815 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     CARLISLE                38.96N 87.40W
05/30/2004  60 MPH           SULLIVAN           IN   AMATEUR RADIO

            AMATEUR RADIO REPORTS ESTIMATED 60 MPH WINDS IN CARLISLE.

&&

NIELD
Local storm report, May 30, 8:21 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
821 PM EST SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TORNADO          SHELBURN                39.18N 87.40W
05/30/2004                   SULLIVAN           IN   EMERGENCY MNGR

            COUNTY EMERGENCY MANAGEMENT REPORTS TORNADO ON THE GROUND
            IN SHELBURN.

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:01 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe59 min
May 30, 7:10 PM ESTTornado WarningINDHancock, Marion50 min
May 30, 7:15 PM ESTTornado WarningINDParke, Vermillion60 min
May 30, 7:29 PM ESTFlash Flood WarningINDParke, Vermillion5 hr
May 30, 7:32 PM ESTTornado WarningINDCarroll, Clinton, Tippecanoe58 min
May 30, 7:40 PM ESTSevere Thunderstorm WarningINDVigo50 min
May 30, 7:42 PM ESTTornado WarningINDVigo48 min
May 30, 7:44 PM ESTTornado WarningINDBoone, Montgomery61 min
May 30, 7:51 PM ESTTornado WarningINDSullivan39 min
May 30, 7:54 PM ESTSevere Thunderstorm WarningINDKnox51 min
May 30, 7:59 PM ESTTornado WarningINDClay46 min
May 30, 8:00 PM ESTTornado WarningINDHancock45 min
May 30, 8:04 PM ESTTornado WarningINDPutnam41 min
May 30, 8:11 PM ESTTornado WarningINDClinton64 min
May 30, 8:13 PM ESTTornado WarningINDMadison47 min
May 30, 8:27 PM ESTTornado WarningINDGreene33 min
May 30, 8:36 PM ESTFlash Flood WarningINDClay, Vigo4 hr
May 30, 8:39 PM ESTTornado WarningINDClay, Vigo51 min
May 30, 8:44 PM ESTSevere Thunderstorm WarningINDDaviess, Martin31 min
May 30, 8:47 PM ESTSevere Thunderstorm WarningINDOwen28 min
May 30, 8:56 PM ESTSevere Thunderstorm WarningINDLawrence, Monroe49 min
May 30, 8:56 PM ESTTornado WarningINDDelaware, Madison34 min
May 30, 9:10 PM ESTSevere Thunderstorm WarningINDBrown35 min
May 30, 9:21 PM ESTFlash Flood WarningINDHendricks, Johnson, Marion, Morgan, Owen, Putnam5 hr
May 30, 9:31 PM ESTSevere Thunderstorm WarningINDRandolph29 min
May 30, 9:37 PM ESTSevere Thunderstorm WarningINDJackson38 min
May 30, 9:45 PM ESTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jennings45 min
May 30, 10:03 PM ESTSevere Thunderstorm WarningINDRush42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.